The population dynamics of communities of parasitic helminths

M. G. Roberts, Andrew P. Dobson

Research output: Contribution to journalArticlepeer-review

29 Scopus citations


This paper considers the dynamics of a host (animal) species that would grow exponentially in the absence of parasitism, and a community of parasite species that may regulate this growth. The model consists of a single differential equation for the host and one for each of the parasite species. This level of simplicity is achieved by assuming that each parasite species has a negative binomial distribution within the host population, with either zero covariance between the species (exploitation competition), or a specified covariance structure (interference competition). Conditions on the model parameters that determine the abundance of the different species are formulated, as are conditions that determine when a parasite species can invade a community and when a species is likely to be squeezed out. The results show that highly aggregated parasite species are more likely to coexist, but are less able to regulate their host population. A negative correlation between the distributions of the parasite species enhances both their ability to coexist and their ability to regulate the host population. The results of this analysis apply more generally to other systems where communities of exploiter species coexist on discretely distributed hosts, for example, insects on plants.

Original languageEnglish (US)
Pages (from-to)191-214
Number of pages24
JournalMathematical Biosciences
Issue number2
StatePublished - Apr 1995

All Science Journal Classification (ASJC) codes

  • General Immunology and Microbiology
  • Applied Mathematics
  • General Biochemistry, Genetics and Molecular Biology
  • General Agricultural and Biological Sciences
  • Statistics and Probability
  • Modeling and Simulation


Dive into the research topics of 'The population dynamics of communities of parasitic helminths'. Together they form a unique fingerprint.

Cite this